MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH SUCTION/IRRIGATION TUBE, 5 X 360 MM, BUTTON, UNIPOLAR, FOR HIQ+ HANDLE; SUCTION CANNULA, REUSABLE

OLYMPUS WINTER & IBE GMBH SUCTION/IRRIGATION TUBE, 5 X 360 MM, BUTTON, UNIPOLAR, FOR HIQ+ HANDLE; SUCTION CANNULA, REUSABLE
Model Number WA51138A
Medical Device Problem Code Sparking (2595)
Health Effect - Clinical Code Bowel Burn (1756)
Date of Event 07/28/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device has not been returned to olympus.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if additional information is received.
 
Event or Problem Description
An olympus representative reported on behalf of the customer that sparks occurred when the tip of the suction/irrigation tube, 5 x 360 mm, button, unipolar, for hiq+ handle made contact with the tissue while used together with a third-party electrosurgical generator during a laparoscopic colectomy resulting to a bowel burn and mesenteric artery damage requiring conversion from laparoscopic to open surgery, which was completed without further incident.The patient was admitted for routine post operative care after open surgery.No further problems were reported.The generator was set at soft core 80 watts.The device's output was inspected prior to use without any issues noted.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was returned to olympus for inspection, and the findings are as follows: there were no traces of sparks on the metal tip and no dielectric breakdown.Therefore, it is believed that the product did not cause sparks.However, there were many scratches on the insulation coating, so it is likely that it occurred with other treatment tools.Furthermore, it was also noted that the service life of the product was considerably exceeded.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 7 years since the subject device was manufactured.Based on the results of the investigation, it is likely that the reported event was attributed to user mishandling.This supplemental report includes an update to d9 and h3 from the initial medwatch.Also, additional information has been added to h4.Olympus will continue to monitor field performance for this device.

Brand Name
SUCTION/IRRIGATION TUBE, 5 X 360 MM, BUTTON, UNIPOLAR, FOR HIQ+ HANDLE
Common Device Name
SUCTION CANNULA, REUSABLE
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, hamburg 22045
GM  22045
Manufacturer (Section G)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17602595
Report Number9610773-2023-02319
Device Sequence Number6283910
Product Code GCJ
UDI-Device Identifier04042761024341
UDI-Public04042761024341
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K923982
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWA51138A
Device Lot Number166W-0190
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/31/2023
Supplement Date Received by Manufacturer01/19/2024
Initial Report FDA Received Date08/23/2023
Supplement Report FDA Received Date01/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/01/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
THIRD-PARTY GENERATOR.
Outcome Attributed to Adverse Event Other; Hospitalization;
Patient SexUnknown